Statement on the safety of glucosamine for patients receiving coumarin anticoagulants
The European Food Safety Authority (EFSA) asked the Panel on Dietetic Products, Nutrition and Allergies to provide a scientific statement on the safety of glucosamine for patients receiving coumarin anticoagulants. More than 40 case reports have been collected by drug-monitoring agencies that showed in some patients being prescribed coumarin anticoagulants, especially warfarin, that the International Normalised Ratio (INR) increased after they began taking glucosamine, which indicated an increase in the coagulation time. In most cases the increased INR values were symptomless but in some cases haemorrhage occurred in a variety of organs, and in one case this resulted in a persistent vegetative state. The evidence for an interaction between glucosamine and coumarin anticoagulants is strengthened by the observation that in the majority of cases the INR began to fall to normal values when glucosamine intake was discontinued. There is insufficient information to conclude on a mechanism for an interaction between glucosamine and coumarin anticoagulants. There are also insufficient data in the case reports to derive a dose-response relationship for glucosamine and to assess the level of risk. The Panel concludes that there is evidence for a risk of interaction between glucosamine and coumarin anticoagulants in some individuals that could lead to an increased INR, and, that this could further lead to haemorrhage. The level of risk cannot be ascertained because of insufficient data.